Arizona, 2017

Flash Flooding and Damaging Wind in Arizona, July 21, 2017

July 21, 2017 · NWS FGZ · 5 events in 3 counties and zones

Deep moisture over northern Arizona brought thunderstorms with heavy rain across the area. The sounding at Flagstaff (over 7000 feet) had a precipitable water content of over an inch.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Deep moisture over northern Arizona brought thunderstorms with heavy rain across the area. The sounding at Flagstaff (over 7000 feet) had a precipitable water content of over an inch. At least one thunderstorm produce strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 21, 10:10 AM MST, 3 hours 22 minutes earlier.

Area forecast discussion, Jul 21, 10:10 AM MST, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1010 AM MST Fri Jul 21 2017

.SYNOPSIS...Expect very active monsoon conditions for the next
several days. Local heavy rainfall capable of producing flash
flooding remains possible from stronger storms.

&&
.Discussion...The morning sounding showed a Pwat of 1.04" (very
wet!) with light steering winds. Visible satellite loop showed two
MCVs in the area--one over northern Navajo and Apache Counties and
one southeast of Alpine this morning. These circulations will help
trigger storms (already doing so at 1000 AM) today and will also
influence the directions that storms will move. We expect another
active day today with locally heavy rain. Some storms may also last
through the evening and night. May have to adjust POPs up for the
overnight hours.

&&

.Prev DISCUSSION /307 PM MST/...Monsoon moisture will remain
entrenched across all of northern Arizona today. The steering flow,
albeit weak, will tend to guide storms south to southeastward. The
primary forcing mechanism will be daytime heating with showers and
storms tending to develop over the mountain areas first before
moving into the valleys and lower elevation locations in the mid to
late afternoon. Storms today will be slow moving with stronger/more
organized storms capable of producing 1 to 3 inch downpours.
Therefore, flooding will be the main threat from stronger storms
today.

For Saturday and Sunday...The forecast models are still insisting
that a northeast to southwest flow sets up across Arizona in
response to high pressure becoming centered over
Nevada/Utah/Arizona. The described flow pattern will deliver a
drier air mass to the northeast corner of Arizona with a decrease
in shower and storm activity. From the Mogollon Rim and White
Mountains southward and across central Arizona monsoon moisture
will remain entrenched with a good chance of showers and storms
each day.

From Monday onward...Moisture will remain in place with the threat
for daily showers and thunderstorms continuing.

&&

.AVIATION...For the 18Z package...Expect scattered to numerous SHRA
and TSRA developing into early evening, with isolated +TSRA.
MVFR/IFR in the stronger storms. Shower and thunderstorm coverage
gradually decreasing after 03Z. Aviation discussion not updated for
TAF amendments.

&&

.FIRE WEATHER...Active monsoon conditions will continue with
scattered to numerous showers and thunderstorms through Saturday.
Heavy rain and gusty winds will remain the primary impact. Expect
near average temperatures across the area.

Sunday through Tuesday....Daily chances for showers and
thunderstorms continue, favoring the Mogollon Rim southward Sunday,
then all of northern Arizona Monday and Tuesday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MAS/McCollum
AVIATION...DL/JJ

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Jul 21, 3:14 AM MST, 10 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
314 AM MST Fri Jul 21 2017

AZZ004>018-037>040-220345-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
314 AM MST Fri Jul 21 2017

This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.

.DAY ONE...Today and Tonight

Look for another round of scattered to numerous showers and
thunderstorms. The steering flow aloft will be weak so storms
today will be slow moving and capable of dropping 1 to 3 inch
downpours. As a result, flash flooding will be possible with
stonger storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Daily thunderstorms will continue into the middle of next week
with the usual day-to-day variations of coverage and intensity.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Local storm report, Jul 21, 10:10 AM MST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1010 AM MST FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      4 W FOREST LAKE         36.30N 110.38W
07/20/2017                   NAVAJO             AZ   PUBLIC

            AN ESTIMATED 2-3 FT. RISE IN THE DINNEBITO
            WASH ALONG NAVAJO ROUTE 41. PICTURE FROM
            SOCIAL MEDIA. TIME IS APPROXIMATE.

&&

TM

The radar

The Flagstaff radar (KFSX), 97 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 2 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Yavapai

When
July 21, 1:32 PM MST to 3:00 PM MST
Where
Yavapai County, 0.9 mi NW of Mayer to 1 mi SE of Mayer
Cause
Heavy Rain / Burn Area
Reported by
County Official
Coordinates
34.410, -112.240

Heavy rain over the Goodwin Fire scar caused Big Bug Creek to flash flood in Meyer. The waster rose 2 to 2.5 feet (50 feet wide) at the Central Avenue Bridge.

Flash Flood, Gila

When
July 21, 2:00 PM MST to 4:00 PM MST
Where
Gila County, 8.4 mi N of Cedar Creek to 11.43 mi WSW of Cedar Creek
Cause
Heavy Rain / Burn Area
Reported by
Emergency Manager
Coordinates
34.041, -110.109

Cedar Creek rose 8 feet at the Highway 73 Bridge after a thunderstorm dropped heavy rain over the Cedar Fire scar (June 2016).

Heavy Rain, Coconino

When
July 21, 2:10 PM MST to 2:50 PM MST
Where
Coconino County, 0.89 mi SW of Williams to 1.67 mi SSE of Pine Spgs
Reported by
Trained Spotter
Coordinates
35.240, -112.190

A thunderstorm over Williams produce 1.37 inches of rain in 40 minutes, very gusty winds, and lots of lightning. Moderate street flooding was observed in the neighborhood southwest of Downtown.

Thunderstorm Wind, Yavapai

When
July 21, 3:20 PM MST to 3:25 PM MST
Where
Yavapai County, 0.69 mi S of Cottonwood to 2.44 mi SW of Clemenceau
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
34.740, -112.020

Strong thunderstorm winds snapped a tree trunk greater than 12 inches in diameter in front of the Clemenceau Heritage Museum. The thunderstorm also produced penny sized hail and over an inch of rain in 30 minutes.

Heavy Rain, Gila

When
July 21, 4:15 PM MST to 5:00 PM MST
Where
Gila County, 1.14 mi E of Payson to 5.9 mi ESE of Washington Park
Reported by
Trained Spotter
Coordinates
34.230, -111.310

A thunderstorm began producing heavy rain in the Payson area by 419 PM MST. A spotter measured 1.10 inches of rain in 45 minutes. The street and neighbor's front yard flooded with no damage.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2017Every state in 2017This day in weather historyWarnings in Arizona, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718711, 718712, 718715, 718714, 718716.